Back to Ask the Diabetes Team Ask the Diabetes Team

From Stroudsburg, Pennsylvania, USA:

My 2 year old daughter was diagnosed with type1 at 16 months old. How long does it usually take to rebound once a low occurs? She is running high through the night. She gets 2.5u Humalog & 5.5u NPH in the A.M. & 0.5u Humalog & 2u NPH at supper. Her bedtime level is in range, but at 11:00 she is about 330 and I then cover with .5-.75u Humalog and at 3:00 A.M. she is usually around 220, but then wakes at 270 or more.

I tried increasing her evening NPH but then she woke higher. I don't think I'm missing lows, but she seems to sleep right through them, so they are hard to catch. We tried Ultralente at night instead of the NPH, but she was high all night waking with ketones and then having lows during the afternoon. Do you have any advice on how to know if it is a rebound or just not enough insulin?


The only way to tell if a high blood sugar is due to too little insulin or a rebound is to document the low blood sugar, decrease the insulin to prevent the low, and then see the blood sugars are lower instead of higher on less insulin. In my experience rebound high blood sugars usually start 4-12 hours after the low and may last up to 3 days.

It can sometimes be extremely difficult .to give enough insulin to prevent high blood sugars at bedtime and before breakfast, without causing lows during the night. You might want to test more frequently during the night. If P.M. Ultralente made her higher during the night and lower during the day, perhaps A.M. Ultralente might work better, or splitting the Ultralente into 2 doses. If she has good blood sugars at "bedtime" (I assume around 8 P.M. on Humalog before supper, but is already going up by 11 P.M., perhaps you need to add a little Regular insulin to the evening dose.

Most importantly, don't give up, don't make any changes without your own doctor's permission, and try to assess every time you change an insulin dose, when do the blood sugars really change as opposed to when they "are supposed to change".


Original posting 19 Mar 1999
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.